Kansas, 2022

High Wind in Kansas, April 7, 2022

April 7, 2022 · NWS GID · 6 events in 6 counties and zones

This Thursday marked the second straight day of intense north-northwest winds across North Central Kansas, with most of the daylight hours featuring relentless sustained speeds commonly 30-40 MPH and frequent gusts 45-55 MPH (with sporadic, marginally-severe higher gusts). Per various mesonet stations, peak gusts featured: 60 MPH in Jewell, 58 MPH a few miles west-northwest of Jewell (KSU…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This Thursday marked the second straight day of intense north-northwest winds across North Central Kansas, with most of the daylight hours featuring relentless sustained speeds commonly 30-40 MPH and frequent gusts 45-55 MPH (with sporadic, marginally-severe higher gusts). Per various mesonet stations, peak gusts featured: 60 MPH in Jewell, 58 MPH a few miles west-northwest of Jewell (KSU sensor) and 56 MPH at Smith Center airport. Like the preceding day, there were no known reports of notable wind damage, but the combination of relentless wind and worsening drought conditions promoted fairly widespread areas of blowing dust, reducing visibility to one mile or less in various spots. Sustained speeds finally eased down below 30 MPH (and gusts below 45 MPH) on a consistent basis by around 9 p.m. CDT on the 7th, signaling the end of back-to-back days of higher-end winds (though moderately-windy conditions continued for several more days).

In the mid-upper levels, the main driver behind the fierce winds continued to be a quasi-stationary and powerful/deep closed low churning over the Wisconsin area. At the surface, a nearly co-located intense low pressure center resided over WI during the day, although its central pressure slowly weakened from around 994 millibars (mb) to around 1000 mb. Despite the gradual weakening of this primary surface low, if anything, conditions within the state of Kansas were even more favorable for high winds than the previous day. For one thing, the mid-day (18Z) west-to-east pressure gradient across the state was slightly stronger, registering around 13 mb (ranging from 1012 mb in far northeast KS to 1025 mb far southwest). Furthermore, steep low-level lapse rates allowed efficient downward momentum transfer from aloft during the daylight hours, with wind speeds in the 850-700 millibar layer averaging 45-55 knots (roughly 5 KT higher than on the 6th). From a broader perspective, the high winds of April 6-7 were only two of several markedly windy days during April 2022 across North Central Kansas, as this likely ended up being the overall-windiest April since at least 1996 in the area (per analysis of data from nearby Concordia/Hill City airports).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 7, 5:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 7, 5:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
650 AM CDT Thu Apr 7 2022

.DISCUSSION...(Today through Wednesday)
Issued at 327 AM CDT Thu Apr 7 2022

A line of light showers is wrapping around the upper level low
across the Great Lakes region and racing towards the local area.
While very little to any rainfall accumulation is expected with
this approaching cloud cover and line of scattered showers...winds
will be on the increase and have already seen gusts in excess of
50 mph early this morning near a few of these showers. This will
be a pre-cursor to later today...when the inversion breaks and
widespread very windy conditions are expected to develop...likely
5 to 10 mph stronger than yesterdays impressive readings. As a
result...and high wind warning remains in effect for the entire
area beginning at 7 AM and continuing through the early evening
hours when some decoupling should start to take place.

With the strong winds today...multiple other concerns to mention.
On Wednesday, we did have several reports of reduced visibilities
in area of blowing dust...and considering the winds are even
stronger today, felt it was prudent to issue a blowing dust
advisory for the same areas that saw blowing dust yesterday as
visibilities to 1 SM will once again be possible in areas that do
observe blowing dust. In addition...fire weather concerns
continue to be a major issue, and while the entire forecast area
will see at least near-critical fire weather conditions this
afternoon due to the combination of very strong winds and marginal
relative humidity values...extreme conditions are possible across
southwestern portions of the area that remain in a Red Flag
warning.

While the responsible upper level low across the upper mid-west
will gradually shift eastward and across the Great Lakes on
Friday...the pressure gradient locally will remain tight and with
drier air moving in from the north...likely critical fire weather
conditions will be observed across the entire forecast area
tomorrow...and a Fire Weather Watch is now in effect for the
entire area tomorrow. While fire conditions will likely be
critical...winds should be 15 or so mph less than this
afternoon...and while it will be breezy to windy across the entire
forecast area Friday...damaging winds are not likely and no wind
headlines are in effect for tomorrow.

Thereafter...the slow moving low to our northeast will continue
its trek towards the east coast with short wave ridging aloft
overtaking the local area over the weekend. While winds will
diminish some over this period...they may still be breezy at times
and warming temperatures will mean further dropping RH
values...and will need to continue to monitor fire weather
conditions through the upcoming weekend and into next week.

As we transition into next week...expect the upper level ridge to
break down...and for messy west northwesterly flow to ensue
across the local area...bringing some small chances for very light
precip as early as Sunday night...with off and on chances through
the middle of next week. The big weather maker...however...will
be the subsequent low that is forecast to cross the local area
mid-week. Models have trended a bit further north with this
system...which could move some of the focus of the most beneficial
precip away from the local area...but still plenty of time and a
decent chance for some modest precipitation locally over the
middle portion of next week...so stay tuned to future forecasts.
Temperatures to start the week should be on the warmer side of
climatology...dropping back below normal late in the week behind
the aforementioned low...with a few mornings continuing to have
below freezing temps for lows.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday)
Issued at 636 AM CDT Thu Apr 7 2022

A mid level cloud deck is settling in across the local area early
this morning with a few light showers and sprinkles mixed in. As
these showers pass by...very strong winds are mixing down with
gusts of 40+KTS possible over the next couple of hours at either
terminal. As we then transition into the late morning
hours...expect some modest mixing to allow for very strong winds
across the region...with gusts to near or above 50 KTS possible
through the afternoon hours. Winds will relax some after 00Z...but
remain gusty this evening as the responsible area of low pressure
is slow to push eastward and surface winds will take a few hours
to partially decouple from the stronger winds aloft.

That all said...overall VFR conditions anticipated through the
period with a few light showers covered with a VCSH through about
07/15Z...and then mid level clouds hanging around through the
early evening hours before skies begin to clear this
evening...with strong winds the focus.

&&

.FIRE WEATHER...
Issued at 327 AM CDT Thu Apr 7 2022

Very strong winds is the story across the region today...which
combined with relative humidly values near to slightly above 20
percent...justify the continuation of a Red Flag warning across
southwestern portions of the local area. Elsewhere...relative
humidity values will likely be above critical thresholds...but
given the winds...any fires that do develop will be very difficult
to control...and near-critical fire weather conditions are
expected across all areas outside the red flag warning...and any
activities that could result in fire ignition are strongly
discouraged.

For tomorrow...drier air will move in from the north...and winds
will still be above critical thresholds...so while a fire weather
watch was issued for Friday earlier this morning...fully expect
this headline to be upgraded to a red flag warning later today if
trends continue. Thereafter...at least near critical fire weather
conditions will need monitoring each day through early next week
as afternoon relative humidity values will continue to be in the
critical range...with diminishing winds likely eventually being
the limiting factor for additional headlines.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 8 PM CDT this evening for NEZ039>041-
     046>049-060>064-072>077-082>087.

     Fire Weather Watch from Friday afternoon through Friday evening
     for NEZ039>041-046>049-060>064-072>077-082>087.

     Blowing Dust Advisory from 11 AM this morning to 7 PM CDT this
     evening for NEZ060-072-073-082>085.

     Red Flag Warning from noon today to 8 PM CDT this evening for
     NEZ060-072-073-082>085.

KS...High Wind Warning until 8 PM CDT this evening for KSZ005>007-
     017>019.

     Fire Weather Watch from Friday afternoon through Friday evening
     for KSZ005>007-017>019.

     Blowing Dust Advisory from 11 AM this morning to 7 PM CDT this
     evening for KSZ005>007-017>019.

     Red Flag Warning from noon today to 8 PM CDT this evening for
     KSZ005>007-017>019.

&&

DISCUSSION...Rossi
AVIATION...Rossi
FIRE WEATHER...Rossi
Hazardous weather outlook, Apr 7, 3:25 AM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
425 AM CDT Thu Apr 7 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
425 AM CDT Thu Apr 7 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Very strong, to potentially damaging northwest winds are expected
across the outlook area again today, especially between the mid-
morning and evening hours...with wind gusts as high as 65 MPH. As
a result, a High Wind Warning is in effect for the entire
forecast area from 7 AM through 8 PM CDT. Please refer to the High
Wind Warning message for more details.

Due to the combination of very strong winds and marginal relative
humidity values, dangerous fire weather conditions are also
anticipated today, and a Red Flag warning is in effect for parts
of the local area. Please refer to the latest Red Flag Warning
message for additional details. For areas outside the Red Flag
Warning...near critical fire weather conditions are anticipated.

In addition to the damaging wind and fire weather concerns...
areas of blowing dust could reduce visibilities across parts of
the local area and a blowing dust advisory is also in effect for
areas roughly along and southwest of a line from Sumner, Nebraska,
to Webber, Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A fire weather watch is in effect for the entire forecast area
Friday due to the combination of gusty north northwest winds and
low relative humidity values.

Beyond Friday...multiple days with near-critical to critical fire
weather conditions are possible across at least parts of the
local area this weekend and into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of wind damage or possible wildfires would be
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Apr 7, 3:59 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
459 AM CDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/07/2022  M53 MPH          VALLEY             NE   ASOS

            ASOS STATION KODX ORD AIRPORT.

&&

RP
Local storm report, Apr 7, 5:17 AM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
617 AM CDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
04/07/2022  M56 MPH          VALLEY             NE   ASOS

            ASOS STATION KODX ORD AIRPORT.

&&

RP
Local storm report, Apr 7, 6:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
736 AM CDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 AM     NON-TSTM WND GST 4 NE GRAND ISLAND       40.97N 98.32W
04/07/2022  M54 MPH          HALL               NE   ASOS

            ASOS STATION KGRI GRAND ISLAND AIRPORT.

&&

MANGELS
Local storm report, Apr 7, 7:59 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
859 AM CDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     NON-TSTM WND GST 1 NW ORD                41.62N 98.95W
04/07/2022  M59 MPH          VALLEY             NE   ASOS

            ASOS STATION KODX ORD AIRPORT.

&&

MANGELS
Local storm report, Apr 7, 8:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
900 AM CDT THU APR 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     NON-TSTM WND GST 1 NW WOOD RIVER         40.83N 98.60W
04/07/2022  M56 MPH          HALL               NE   MESONET

            KNEWOODR14.

&&

MANGELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Phillips

When
April 7, 8:00 AM CST to 7:00 PM CST
Where
Phillips forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Sustained northwesterly speeds near or exceeding 40 MPH were common during the day based on nearby observations, along with gusts near 60 MPH at times.

High Wind, Smith

When
April 7, 9:00 AM CST to 7:00 PM CST
Where
Smith forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Sustained northwesterly speeds near or exceeding 40 MPH were common during the day based on nearby observations, along with gusts near 60 MPH at times.

High Wind, Rooks

When
April 7, 9:00 AM CST to 7:00 PM CST
Where
Rooks forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Sustained northwesterly speeds near or exceeding 40 MPH were common during the day based on nearby observations, along with gusts near 60 MPH at times.

High Wind, Jewell

When
April 7, 10:00 AM CST to 7:00 PM CST
Where
Jewell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Sustained northwesterly speeds near or exceeding 40 MPH were common during the day, along with gusts near 60 MPH at times. A wind gust of 60 MPH was measured by a mesonet station located in Jewell.

High Wind, Mitchell

When
April 7, 10:00 AM CST to 7:00 PM CST
Where
Mitchell forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Sustained northwesterly speeds near or exceeding 40 MPH were common during the day based on nearby observations, along with gusts near 60 MPH at times.

High Wind, Osborne

When
April 7, 10:00 AM CST to 7:00 PM CST
Where
Osborne forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Sustained northwesterly speeds near or exceeding 40 MPH were common during the day based on nearby observations, along with gusts near 60 MPH at times.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016444, 1016441, 1016442, 1016437, 1016438, 1016440.